Department of HIV and Respiratory Medicine, Royal Free Hospital, Pond Street, London NW3 2QG, UK.
Received 17 August, 2006
Accepted 10 October, 2006
Immune reconstitution disease (IRD) is a common clinical syndrome that typically presents as symptoms developing within a few weeks of starting antiretroviral therapy . The pathogenesis is not fully understood, but is thought to relate to changes in the immune response directed against local antigen . Even when there is no obvious specific trigger, the symptoms can be prolonged and severe . Treatment is often with steroids, which carry a degree of risk in an HIV-infected population . A recent report highlighted the potential value of the leukotriene receptor antagonist, montelukast, in IRD . Here we describe its use in a case of urticarial vasculitis associated with antiretroviral therapy.
A 59-year-old HIV-infected Caucasian man was started on a nucleoside-sparing regimen of saquinavir and lopinavir with ritonavir boosting 5 months after a voluntary break from treatment. Previously, he had been almost 100% adherent to therapy, and had attained an 800 cells/μl blood CD4 cell count increase from a nadir of 36 cells/μl. At the time of recommencing HAART his blood CD4 cell count, however, had declined to 226 cells/μl and his HIV load had risen to 34 751 viral copies/ml. He was reviewed after 3 weeks of antiretroviral treatment with a one day history of a morbilliform, urticarial rash predominantly affecting his legs, buttocks and arms (Fig. 1). His blood CD4 cell count was unchanged at 236 cells/μl, although his plasma viral load had reduced to 221 copies/ml.
Blood tests indicated a raised C-reactive protein (CRP) level of 79 mg/l (normal < 5 mg/l), a white cell count of 20.1 × 109/l (normal range 3.0–10.0 × 109/l) and neutrophilia of 14.7 × 109/l (1.5–7.4 × 109/l). Serology for syphilis, rubella, measles and parvovirus B19 demonstrated no active infection. Complement and anti-C1q antibody levels were normal and an autoimmune screen was negative. Symptomatic treatment with antihistamines (cetirizine and ranitidine) was initiated.
He was adherent to all of his medication but re-attended 2 weeks later with increasing malaise, worsening rash, fevers, diarrhoea and arthralgia. The serum CRP level was elevated at 199 mg/l, white cell count 17.2 × 109/l and neutrophils 13.9 × 109/l. Renal function was normal. A skin biopsy revealed a perivascular inflammatory cell infiltrate with leukocytoclasia suggestive of a vasculitic process. He continued his antiretroviral drugs and was commenced on 40 mg oral prednisolone with a presumptive diagnosis of IRD-associated urticarial vasculitis. His symptoms resolved and his inflammatory markers returned to normal.
Two days after completing a total of one month's reducing steroid course, the rash and arthralgia returned associated with fever and tachycardia. Blood work again showed an acute rise in his white cell count and CRP (to 150 mg/l). He continued his antiretroviral drugs, and therapy with oral montelukast 10 mg daily was initiated. He noted an immediate improvement, and within 5 days his symptoms and signs had settled (including resolution of the increased inflammatory markers). Montelukast was discontinued after 3 months with no untoward effects. Over this time his HIV load became undetectable (< 50 viral copies/ml) and his blood CD4 cell count doubled.
Although the diagnosis of IRD is currently clinical (and thus open to some overinterpretation), we believe the time course of this patient's symptoms together with the associated fall in the HIV load is consistent with IRD. He responded rapidly to treatment with steroids and subsequently with montelukast, adding to the evidence base for the use of the latter drug in the management of HIV-related IRD .
The pathological mechanism of IRD remains to be determined . In this case of urticarial vasculitis the dramatic effect of montelukast suggests a role for excessive leukotriene activity in its development. Leukotrienes exert broad proinflammatory effects, including leukocyte recruitment to sites of inflammation and the promotion of innate immune responses via the stimulation of cytokines and chemokines . They may also be deficient in advancing HIV infection . We propose that montelukast, acting as a partial agonist, attenuates an over-vigorous leukotriene-driven inflammatory response due to antiretroviral therapy without causing significant immunosuppression itself. Although one cannot yet predict who will respond to drug therapy, or the duration of treatment required, we believe that montelukast may be useful in the treatment of IRD and warrants further study.
1. Shelburne SA III, Hamill RJ, Rodriguez-Barradas MC, Greenberg SB, Atmar RL, Musher DW, et al
. Immune reconstitution inflammatory syndrome: emergence of a unique syndrome during highly active antiretroviral therapy. Medicine 2002; 8:213–227.
2. Lawn SD, Bekker LG, Miller RF. Immune reconstitution disease associated with mycobacterial infections in HIV-infected individuals receiving antiretrovirals. Lancet Infect Dis 2005; 5:361–373.
3. French MA, Price P, Stone SF. Immune restoration disease after antiretroviral therapy. AIDS 2004; 18:1615–1627.
4. Mayanja-Kizza H, Jones-Lopez E, Okwera A, Wallis RS, Ellner JJ, Mugerwa RD, et al
. Uganda–Case Western Research Collaboration. Immunoadjuvant prednisolone therapy for HIV-associated tuberculosis: a phase 2 clinical trial in Uganda. J Infect Dis 2005; 191:856–865. E-pub 8 February 2005.
5. White D, Hardwick C, Morris E, Monteiro EF, Breen RA, Lipman MCI. Montelukast in the treatment of HIV associated immune reconstitution disease
. Sex Trans Infect
2006; in press.
6. Price P, Mathiot N, Kreuger R, Stone S, Keane NM, French MA. Immune dysfunction and immune restoration disease in HIV patients given highly active antiretroviral therapy. J Clin Virol 2001; 22:279–287.
7. Peters-Golden M, Canetti C, Mancuso P, Coffey MJ. Leukotrienes: unappreciated mediators of innate immune responses. J Immunol 2005; 174:589–594.
8. Coffey MJ, Phare SM, Kazanjian PH, Peters-Golden M. 5-Lipoxygenase metabolism in alveolar macrophages from subjects infected with the human immunodeficiency virus. J Immunol 1996; 157:393–399.